Missouri, 2005

Hail in Missouri, April 20, 2005

April 20, 2005 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 20, 8:50 AM CST, 11 minutes earlier.

Area forecast discussion, Apr 20, 8:50 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 AM CDT WED APR 20 2005

.DISCUSSION...
HAVE MODIFIED POP AND WEATHER GRIDS THIS MORNING TO ACCOUNT FOR
PERSISTENT CONVECTIVE CLUSTER IN NORTHERN MISSOURI. WIDELY SCATTERED
CONVECTION ALSO DEVELOPING FURTHER SOUTH INTO THE EASTERN SUBURBS OF
THE METRO AREA. 12Z TOPEKA SOUNDING SHOWED AROUND 1500 J/KG OF
SURFACE BASED CAPE...AND WHILE THESE STORMS ARE LIKELY SOMEWHAT
ELEVATED...PRESENT INDICATIONS ARE THAT ENOUGH ANTECEDENT
INSTABILITY LIKELY EXISTS TO KEEP ONGOING CONVECTION GOING FOR AT
LEAST A FEW MORE HOURS. MARGINAL SEVERE THREAT WITH FAIRLY STEEP
LAPSE RATES...13Z RUC ANALYSIS DEPICTING AROUND 7.5C/KM IN VICINITY
OF CONVECTIVE CLUSTER.  WE HAD A REPORT OF PENNY HAIL EARLIER IN
GOWER...AND A COUPLE OF OTHER MARGINAL REPORTS ELSEWHERE.

CONVECTION SHOULD DIMINISH TOWARDS THE NOON HOUR...AND AS CONVECTIVE
DEBRIS CLOUD COVER ERODES DESTABILIZATION SHOULD BEGIN TO COMMENCE
IN EARNEST. FRONT HAS SAGGED SOMEWHAT SOUTH...AND HAS AN INFERRED
LOCATION PER SURFACE OBS FROM NEAR KCNK EAST ACROSS FAR NORTHWEST
MISSOURI THEN DRAPED ACROSS EAST CENTRAL IOWA. WEAK SYNOPTIC SCALE
FORCING PROGGED BY LATE AFTERNOON ALONG THE FRONT...ALONG WITH NAM
PROGGED CAPE IN VICINITY OF 2000 J/KG AND MODERATE INSTABILITY...
WOULD EXPECT WIDELY SCATTERED TO SCATTERED STORMS TO DEVELOP NEAR
THE FRONT BY LATE AFTERNOON. BETTER CHANCE FOR RAIN MAY COME TO MUCH
OF THE REGION LATER TONIGHT...AS MCS ROLLS EAST-SOUTHEAST TOWARDS
THE REGION. THAT LATTER SYSTEM MAY MUDDY THE WATERS SOMEWHAT FOR
SEVERE POTENTIAL ON THURSDAY...MORE ON THAT LATER.

HUDSON

&&

.PREV DISCUSSION...
535 AM CDT...

HAVE RAISED POPS TO LIKELY CATEGORY FOR FAR NORTHWEST MO THROUGH MID
MORNING. A NARROW EXTENSION OF WARM AIR ADVECTION CONVECTION HAS
FORMED SOUTHWARD INTO FAR NORTHEAST KS DURING THE PAST HOUR. THE
EARLIER CONVECTION OVER SOUTHEAST NEB...BEING FORCED SOUTHEAST BY
THE COLD POOL...HAS WEAKENED SOME BUT OUTFLOW SHOULD AID THE
DOWNSTREAM WARM AIR CONVECTION AS IT TRACKS EAST INTO FAR NORTHWEST
MO. CURRENT THINKING IS ACTIVITY WILL WEAKEN WITHIN THE NEXT 3 OR 4
HOURS. SMALL HAIL AND HEAVY DOWNPOURS POSSIBLE WITH THIS ACTIVITY.

MJ

340 AM...
RAIN CHANCES NEXT COUPLE OF DAYS AND TEMPERATURES PRIMARY CONCERNS
THIS FORECAST PERIOD. EAST-WEST FRONTAL BOUNDARY FROM CENTRAL NE
THROUGH CENTRAL IA IS NOW CONTAMINATED BY OUTFLOW BOUNDARIES. LARGE
CONVECTIVE COMPLEX OVER CENTRAL/EASTERN NE HAS FORMED A GOOD SIZED
COLD POOL WHICH IS NOW FORCING CONVECTION SOUTHEAST. HAVE ADJUSTED
MORNING POPS FOR FAR NORTHWEST MO TO REFLECT THIS. NAM HAS TRIED TO
FORCE THIS COLD FRONT SOUTH TOO FAST. AS WI LOW TRACKS EAST BELIEVE
WEAK HIGH PRESSURE WILL BUILD SOUTH ACROSS MN/IA/WI AND GRADUALLY
SEND THE FRONT SOUTH IN A WEAKENED STATE. AIRMASS SOUTH OF FRONT
EXPECTED TO BECOME UNSTABLE WITH SBCAPES IN THE 1500-2000 J/KG
RANGE. NAM APPEARS MORE UNSTABLE THAN THIS BUT NAM LOOKS TOO HIGH
WITH PROGGED DEWPOINTS IN THE MID 60S. LOW LEVEL CONVERGENCE IS
LIKELY THE MAIN DRIVER FOR MID/LATE AFTERNOON CONVECTION. PROGGED
SOUNDINGS SHOW AIRMASS HAS LITTLE IF ANY CIN SO AN UPPER SHORTWAVE
WONT BE NEEDED TO GET THINGS GOING. HAVE CHANCE POPS IN FOR PARTS
OF EASTERN AND NORTHERN CWA TO REFLECT THIS. ISOLATED SEVERE
THUNDERSTORMS POSSIBLE THIS AREA DESPITE LACKING DEEP LAYERED SHEAR.
PRIMARY SEVERE THREAT WOULD BE FROM HAIL. STRATUS ONCE AGAIN FORMING
OVER CENTRAL KS WHILE MID CLOUDS COVER MOST OF CWA. STRONG
ISENTROPIC LIFT AS NOTED ON 305K/310K SURFACES OVER EASTERN
KS/WESTERN MO SUGGEST ELEVATED CONVECTION IS POSSIBLE THIS MORNING.
HOWEVER, SATELLITE IMAGERY SHOWS NO SIGN OF COOLING TOPS THIS AREA
SO WILL ONLY MENTION SLIGHT CHANCE POPS. WENT WARMER THAN GUIDANCE
ON MAX TEMPERATURES AS 850MB TEMPERATURES PROGGED TO BE ABOUT 2C
WARMER THAN YESTERDAY.

FRONTAL BOUNDARY EXPECTED TO BACKDOOR THROUGH EASTERN CWA TONIGHT
AND COULD SEE CONVECTION POP UP ALONG THIS BOUNDARY TONIGHT. STRONG
DIVERGENCE ALOFT PROGGED TO FORM OVER NEBRASKA TONIGHT AND AID MCV
DEVELOPMENT. QUESTIONABLE WHETHER OR NOT THE STORMS GENERATED BY
THIS FEATURE WILL MAKE IT INTO CWA. NAM WHICH IS NOTED FOR GOING
OVERBOARD WITH OUTFLOW BOUNDARIES DOES IT AGAIN TONIGHT. WILL NOT
BANK ON IT OCCURRING BUT WILL MONITOR FOR IT TONIGHT.

THURSDAY PRESENTS THE BEST DAY FOR MORE WIDESPREAD AND SEVERE
CONVECTION AS CLOSED SYSTEM SHIFTS EASTWARD. HAVE KEPT 50 POPS
GOING.

MODERATE COLD AIR ADVECTION AND WRAP AROUND CLOUDINESS AND RAIN
SHOWERS WILL MOVE THROUGH CWA ON FRIDAY. AS LONG AS IT STAYS
RELATIVELY CLOUDY WOULD EXPECT MINIMAL DIURNAL TEMPERATURE
SWING...ON THE ORDER OF 10F.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE

WFO EAX
Hazardous weather outlook, Apr 20, 4:58 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT WED APR 20 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
558 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS OF FAR
NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS THIS MORNING.
DURING THE AFTERNOON AND EVENING HOURS THUNDERSTORMS MAY FORM
ALONG A FRONTAL BOUNDARY AS IT SAGS SOUTHWARD ACROSS NORTHEAST
AND NORTH CENTRAL KANSAS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE
AFTER MIDNIGHT ACROSS PARTS OF WEST CENTRAL MISSOURI. A FEW OF
THE STORMS DURING THE LATE AFTERNOON AND EVENING HOURS MAY BECOME
SEVERE OVER NORTHEAST AND CENTRAL MISSOURI. THE PRIMARY SEVERE
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND EVENING ACROSS THE ENTIRE REGION. THE STORMS ARE EXPECTED TO
FORM ALONG AND AHEAD OF A COLD FR0NT MOVING EAST INTO WESTERN
MISSOURI. THE AIRMASS AHEAD OF THE FRONT IS FORECAST TO BECOME MODERATELY
UNSTABLE AND CAPABLE OF SUPPORTING THUNDERSTORMS WHICH PRODUCE LARGE
HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
PARTS OF NORTHEAST AND CENTRAL MISSOURI...AND AGAIN ON THURSDAY
ACROSS THE ENTIRE REGION.

In the hours before

Special weather statement, Apr 20, 7:12 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 AM CDT WED APR 20 2005

MOZ002-004-012-201400-
ANDREW-GENTRY-NODAWAY-
812 AM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ANDREW...SOUTHEASTERN
NODAWAY AND WESTERN GENTRY COUNTIES...

AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARNARD...OR 9 MILES SOUTH OF MARYVILLE...
AND MOVING EAST AT 20 MPH.

PEA TO PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

STOFLET
Special weather statement, Apr 20, 8:05 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 AM CDT WED APR 20 2005

MOZ021-201445-
CLINTON-
905 AM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ALERT FOR CLINTON COUNTY...

AT 901 AM CDT...A STRONG THUNDERSTORM NEAR GOWER HAD PRODUCED DIME
SIZE HAIL...AND WAS MOVING EAST AT 20 MPH.

HAIL UP TO PENNY SIZE...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

STOFLET
Special weather statement, Apr 20, 8:28 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 AM CDT WED APR 20 2005

MOZ021-022-201515-
CALDWELL-CLINTON-
928 AM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN CLINTON AND WESTERN CALDWELL
COUNTIES...

AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TURNEY...OR 28 MILES SOUTHEAST OF ST
JOSEPH...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR MIRABILE BY 950 AM CDT.
  NEAR KINGSTON BY 1005 AM CDT.

DIME SIZE HAIL WAS REPORTED AT 855 AM WHEN THIS STORM WAS NEAR
GOWER. HAIL TO PENNY SIZE...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

STOFLET
Local storm report, Apr 20, 8:31 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             GOWER                   39.61N 94.59W
04/20/2005  0.75 INCH        CLINTON            MO   CO-OP OBSERVER

            DIME SIZE HAIL REPORTED BY COOP OBSERVER.

&&

HUDSON
Special weather statement, Apr 20, 8:50 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 AM CDT WED APR 20 2005

MOZ021-022-030-201530-
CALDWELL-CLINTON-RAY-
950 AM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN CLINTON...NORTHWESTERN RAY
AND SOUTHWESTERN CALDWELL COUNTIES...

AT 947 AM CDT...LAW ENFORCEMENT REPORTED PENNY SIZE HAIL WITH A
STRONG THUNDERSTORM NEAR LATHROP...OR 33 MILES NORTHEAST OF KANSAS
CITY...AND MOVING EAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR ELMIRA BY 1005 AM CDT.
  NEAR MIRABILE BY 1010 AM CDT.
  NEAR POLO BY 1025 AM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

STOFLET
Local storm report, Apr 20, 8:52 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     HAIL             LATHROP                 39.55N 94.33W
04/20/2005  0.75 INCH        CLINTON            MO   LAW ENFORCEMENT

&&

SF

The radar

The Pleasant Hill radar (KEAX), 34 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
April 20, 9:01 AM CST
Where
Jackson County, Independence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -94.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447045.